Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 240, NWS Wichita, KS

September 13, 2010Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 13, 2010, 11:24 PM CDT for Lincoln County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2010, 11:24 PM CDT (04:24 UTC)
Expired
Sep 13, 2010, 11:47 PM CDT
In force
23 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 9:58 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1958 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 7:00 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 13, 7:00 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT MON SEP 13 2010

.UPDATE...

FORECAST IS CURRENTLY ON TRACK AS STORMS IN OKLAHOMA BEGIN TO
WANE THROUGH THE EVENING...ESPECIALLY AFTER SUNSET. THE MAIN
FOCUS IS ON THE CONVECTION NORTH OF I-70. MUCAPE VALUES AND BULK
SHEAR PARAMETERS INDICATE THAT WE SHOULD SEE STORMS WITHIN THE
NEXT HOUR ACROSS THE FORECAST AREA IN CENTRAL KS. MAIN THREATS
WITH THESE STORMS WILL BE QUARTER SIZE HAIL AND 70MPH WIND GUSTS.
CORFIDI VECTORS TRANSITION FROM A EAST TO A SOUTHEAST MANNER AFTER
1Z. THEREFORE STORM MOTION WILL BE MORE SOUTHEASTWARD AS THE
EVENING GOES ON. AS A RESULT...WOULD EXPECT THE STORM MOTION TO
BRING CONVECTION THAT DEVELOPS IN NORTHERN KS TO MOVE ACROSS CENTRAL
AND EASTERN KANSAS TONIGHT.

DUNTEN

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

CURRENT OBSERVATIONS SHOW THAT THUNDERSTORMS ARE DEVELOPING
ALONG A BOUNDARY LOCATED FROM OMAHA DOWN INTO GOODLAND. EXPECT
TSRA TO OCCUR AT RSL WITHIN AN HOUR AND VCTS ACROSS SLN. LEFT CB
MENTIONING IN HUT AND ICT IN CASE STORMS DEVELOP ALONG A LINE AND
MOVE SOUTHWARD. MAIN CONVECTION WILL WANE BY LATE MORNING
TOMORROW...HOWEVER EXPECT THUNDERSTORMS TO BE AROUND CNU BY 15Z.
WINDS FOR THE FORECAST PERIOD WILL MAINLY BE OUT OF THE SOUTH TO
SOUTHEAST WITH WINDS INCREASE THROUGHOUT THE DAY TOMORROW. LOW CONFIDENCE
TOWARDS THE END OF THE FORECAST...MAIN CONCERN FOR TOMORROW IS THE
CONVECTION TIMING AND LOCATION.

DUNTEN

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT MON SEP 13 2010/

UPDATE...

TONIGHT:
APPEARS THAT CAPPING WILL LIKELY HOLD OVER MUCH OF SOUTH CENTRAL
KS THIS EVENING WITH PRECIPITATION CONTINUE TO WANE IN SOUTHEAST
AS ADVECTION/MOISTURE GRADIENT PUSHES EAST. THE MAIN CONCERN IS IN
CENTRAL KS WHERE MLCAPE IS CLOSE TO 3000 J/KG...WITH VIRTUALLY NO CINH.
MAIN CONVERGENCE PER SURFACE OBSERVATIONS APPEARS TO BE JUST
NORTH OF I-70...BUT WITH OUTFLOW/PROPAGATION COULD EASILY CLIP
AREAS ALONG/NORTH OF I-70. DECENT MEAN LAYER SHEAR AND MID LEVEL
SHEAR SUGGEST POTENTIAL FOR SEVERE STORMS ACROSS THAT AREA AS
WELL...WITH BOTH LARGE HAIL AND DAMAGING WINDS. WILL HIT THIS IN
THE HAZARDOUS WEATHER OUTLOOK. LATER TONIGHT FOCUS WILL SHIFT TO
ELEVATED STORM POTENTIAL ALONG NORTHEASTERN EDGE OF FORECAST AREA.

TUE-THU:
MODELS AT ODD THROUGHOUT MOST OF THIS PERIOD WITH MUCH DEPENDING
ON THERMAL/MOISTURE ADVECTION DURING THE LATE NIGHT/EARLY MORNING
HOURS AND BREAKING CAP FOR SURFACE BASED STORMS DURING THE
AFTERNOON. THROW IN OUTFLOW BOUNDARIES AND FRONT LOCATION...BOTH
POPS AND MAXIMUM TEMPERATURES WILL BE QUITE TRICKY. CONCENSUS WAS
TO TREND A BIT WARMER EARLY IN PERIOD WITH BOUNDARY MOST LIKELY
BE SOMEWHERE IN CENTRAL KS BEFORE PUSHING THROUGH THE AREA WED
NIGHT/EARLY THU. COOLER AIR SHOULD CUT INTO MAXES BY THU...BUT
TEMPERATURES ALONG THE OK BORDER WILL REMAIN QUITE TRICKY.

FRI-MON:
NOT A PARTICULARLY HIGH CONFIDENCE FORECAST DESPITE APPARENT
DECENT AGREEMENT BETWEEN 0600 UTC GFS/00 UTC ECMWF. THE MAIN ISSUE
IS THAT THERE HAS BEEN CONSIDERABLE RUN TO RUN VARIATION IN
SURFACE PATTERN OVER THE PAST 4 RUNS...DESPITE RELATIVELY MINOR
CHANGES IN UPPER PATTERN. THIS SUGGEST THAT THE SURFACE FRONT
LOCATION IS GOING TO BE HIGHLY DEPENDENT ON MINOR CHANGES IN UPPER
FLOW...AND WOULD SUGGEST THAT PREDICTABILITY IS LOW. AT FACE
VALUE...MODELS WOULD SUGGEST SIGNIFICANT WARMUP OVER THE WEEKEND
IN THE WARM SECTOR AHEAD OF STRONG COLD FRONT ACROSS NEBRASKA.
INFLUX OF MOISTURE SHOULD MODERATE LOWS...AND MAXES A FAIR AMOUNT
ABOVE CLIMATOLOGY FOR SUN-MON. GIVEN UNCERTAINTY OF FRONT WENT DRY
THROUGHOUT THE PERIOD. -HOWERTON

PREV DISCUSSION... /ISSUED 1257 PM CDT MON SEP 13 2010/

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN FORECAST CONCERN OVER THE NEXT 24 HOURS WILL BE THUNDERSTORM
CHANCES. MAIN FRONTAL BOUNDARY IS CURRENTLY EXTENDING ACROSS
NORTHERN KS/SOUTHERN NE INTO WESTERN KS. AS SHORTWAVE ENERGY
APPROACHES FROM THE WEST...ANTICIPATING SCATTERED THUNDERSTORMS TO
DEVELOP IN THE VICINITY OF THIS FRONT THIS AFTERNOON/EVENING...AND
MOVE SOUTHEAST. THINKING KRSL-KSLN HAVE THE BEST CHANCE OF SEEING
ACTIVITY THIS EVENING. KHUT-KICT ALSO HAVE A CHANCE...AS ACTIVITY
MAY PROPAGATE SOUTHEAST TO THE TURNPIKE/FLINT HILLS CORRIDOR LATER
THIS EVENING. ADDITIONALLY...SEPARATE DEVELOPMENT MAY OCCUR IN
THE KHUT-KICT NEIGHBORHOOD EARLY THIS EVENING...AS WEAK/SUBTLE
RIPPLES IN THE MID/UPPER FLOW APPROACH FROM THE SOUTHWEST...AND
INTERACT WITH A MOIST/UNSTABLE AIRMASS IN PLACE. INSERTED "CB"
WORDING INTO KHUT-KICT TAFS TO REFLECT THIS UNCERTAINTY...WITH
"VCTS" WORDING IN KRSL-KSLN TAFS TO REFLECT BETTER THUNDERSTORM
CHANCES THERE. ANYTHING THAT CAN DEVELOP WILL HAVE THE POTENTIAL
TO BE SEVERE DUE TO INSTABILITY/DEEP LAYER SHEAR COMBO...PRODUCING
STRONG/GUSTY WINDS...HAIL AND TORRENTIAL RAIN.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  92  70  90 /  20  20  20  20
HUTCHINSON      71  91  71  89 /  30  20  30  30
NEWTON          69  91  69  88 /  20  20  30  30
ELDORADO        67  89  67  88 /  20  20  20  20
WINFIELD-KWLD   69  91  70  90 /  20  20  20  20
RUSSELL         67  92  69  90 /  50  20  40  30
GREAT BEND      68  93  68  91 /  50  20  40  30
SALINA          70  90  70  89 /  50  30  40  30
MCPHERSON       70  90  70  88 /  40  20  30  30
COFFEYVILLE     67  90  67  90 /  10  20  20  20
CHANUTE         66  87  67  88 /  10  30  20  20
IOLA            66  88  65  86 /  20  30  20  20
PARSONS-KPPF    66  88  67  90 /  10  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 13, 8:36 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
836 PM CDT MON SEP 13 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
836 PM CDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH
OF I-70 THIS EVENING. THESE STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. A COMPLEX OF THUNDERSTORMS MAY MOVE INTO EAST
CENTRAL AND SOUTH CENTRAL KS AFTER MIDNIGHT. THE MAIN THREAT WITH
THESE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONT WILL MEANDER ACROSS CENTRAL KANSAS THROUGH TUESDAY AND
THEN SHOULD PUSH SOUTH ACROSS THE ENTIRE AREA BY EARLY THURSDAY.
STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING IN THE VICINITY OF THE FRONT. BOTH LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THE SEVERE STORMS. STORMS MAY LINGER
ALONG THE OKLAHOMA BORDER INTO FRIDAY...BUT THESE ARE NOT EXPECTED
TO BE STRONG NOR SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SKYWARN SPOTTERS MAY BE NEEDED IN EAST CENTRAL KANSAS
TONIGHT AND ACROSS MUCH OF CENTRAL KANSAS LATE TUESDAY AFTERNOON
AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

DUNTEN

In the hours before

Special weather statement, Sep 13, 9:50 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CDT MON SEP 13 2010

KSZ032-140330-
RUSSELL-
950 PM CDT MON SEP 13 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 947 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NATOMA...OR 20 MILES NORTHWEST OF
RUSSELL...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Sep 13, 10:43 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1043 PM CDT MON SEP 13 2010

KSZ032-033-140430-
LINCOLN-RUSSELL-
1043 PM CDT MON SEP 13 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN AND RUSSELL COUNTIES...

AT 1042 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR LURAY...OR 16 MILES NORTH OF
RUSSELL...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Local storm report, Sep 13, 11:00 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     TSTM WND GST     2 E LUCAS               39.06N 98.50W
09/13/2010  E50 MPH          RUSSELL            KS   PUBLIC

&&

LFW
Special weather statement, Sep 13, 11:07 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1107 PM CDT MON SEP 13 2010

KSZ033-140445-
LINCOLN-
1107 PM CDT MON SEP 13 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN COUNTY...

AT 1105 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF LINCOLN...OR NEAR
LINCOLN...AND MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 11:45 PM CDTSevere Thunderstorm WarningICTSaline60 min
Sep 14, 12:16 AM CDTSevere Thunderstorm WarningICTSaline47 min
Sep 14, 12:54 AM CDTSevere Thunderstorm WarningICTMcPherson, Marion41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.